Montana, 2011Blizzard in Montana, January 20 to 21, 2011
January 20 to 21, 2011 · NWS BYZ · 3 events in 3 counties and zones
A strong pressure gradient developed over the western portions of the Billings Forecast Area. This resulted in strong winds across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed over the western portions of the Billings Forecast Area. This resulted in strong winds across the area. Locations such as Livingston to Springdale had whiteout conditions due to several inches of fresh snow already on the ground. I-90 from Springdale to Gallatin County was shut down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 20, 2:51 AM MST, 6 hours 39 minutes earlier.
Area forecast discussion, Jan 20, 2:51 AM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
251 AM MST THU JAN 20 2011
.SHORT TERM...VALID FOR TDY AND FRI...
FORECAST CHALLENGES FOR THE SHORT TERM ARE GROUND BLIZZARD
CONDITIONS IN THE GAP FLOW AREAS TODAY...HIGH WINDS OVER THE
NORTHWEST ZONES AND SNOW POTENTIAL FOR TONIGHT INTO FRIDAY IN THE
NORTHEAST BIG HORN MOUNTAINS AND EAST ZONES.
GROUND BLIZZARD...GAP FLOW WINDS WILL BE INCREASING THROUGH THE
MORNING AND WILL BECOME STRONG BY LATE MORNING. THESE STRONG
WINDS WILL BE THE RESULT OF A STABLE LAYER AT MOUNTAIN TOP LEVEL
ALONG WITH A DEEPENING LEE SIDE TROUGH. RECENT SNOWFALL OVER THE
AREA YESTERDAY LEFT 5 TO 8 INCHES OF NEW SNOW IN LIVINGSTON..BIG
TIMBER AND NEAR NYE. THESE WINDS WILL CREATE GROUND BLIZZARD
CONDITIONS WITH ZERO VISIBILITIES AT TIMES. THE STRONG WINDS AND
LOW VISIBILITIES WILL CREATE VERY HAZARDOUS TRAVELING CONDITIONS
FROM LIVINGSTON TO BIG TIMBER STARTING LATE THIS MORNING AND
CONTINUING OVERNIGHT. CROSS SECTIONS SHOWING STRONG OMEGA MOVING
INTO THE WEST CENTRAL ZONES WHICH WILL LIMIT WINDS MIXING
DOWN...ESPECIALLY OVER STILLWATER COUNTY. WINDS SHOULD BE IN THE
15 TO 30 MPH RANGE TODAY AND TONIGHT WHICH WILL ONLY CREATE LOCAL
AREAS OF BLOWING AND DRIFTING SNOW. WILL ISSUE A WINTER WEATHER
ADVISORY FOR STILLWATER COUNTY TODAY FOR AREAS OF BLOWING SNOW.
HIGH WINDS OVER WHEATLAND COUNTY AND THE JUDITH GAP AREA...STRONG
PRESSURE GRADIENT SETTING UP TODAY OVER WHEATLAND COUNTY. WINDS
WILL BE INCREASING THIS MORNING AND SHOULD REACH WARNING CRITERIA
BY LATE MORNING. CROSS SECTIONS SHOWING 55KT WINDS NEAR THE
SURFACE WITH STRONG SUBSIDENCE AND COLD AIR ADVECTION ALOFT.
THESE FACTORS WILL ALLOW THE STRONG WINDS TO MIX DOWN TO THE
SURFACE. WILL RUN THE HIGH WIND WARNING FROM 18Z THIS MORNING
THROUGH 12Z FRIDAY. CROSS SECTIONS SHOWING WINDS ALOFT MUCH
LIGHTER OVER GOLDEN VALLEY COUNTY TODAY AND WILL NOT ISSUE ANY
HIGHLIGHTS FOR THERE.
SNOW CONCERNS...STRONG SHORT WAVE DROPPING SOUTH TONIGHT FROM
BRITISH COLUMBIA. AMPLE MOISTURE WITH BE AVAILABLE WITH THIS WAVE
AS WATER VAPOR SATELLITE SHOWING GOOD MOISTURE FEED FROM THE
PACIFIC NORTHWEST. SOUNDINGS SHOWING UNSTABLE AIR MASS EAST AND
SOUTH OF BILLINGS TONIGHT AHEAD OF THE WAVE. STEEP LAPSE RATES
AROUND 7.5 C/KM WHICH WILL LEAD TO A POTENTIAL OF HEAVY SNOW
SHOWERS. THE BEST AREA FOR INSTABILITY WILL BE OVER THE NORTHEAST
BIG HORN MOUNTAINS WHERE CROSS SECTIONS SHOWING DENDRITIC LAYER
NEAR MOUNTAIN TOP WITH STRONGEST OMEGA LIFTING THROUGH IT. BOTH
GFS/ECMWF/SREF HITTING THE NORTH FACING SLOPES WITH GOOD QPF.
WILL GO AHEAD AND ISSUE SNOW ADVISORY STARTING AT 06Z TONIGHT
THROUGH 18Z FRIDAY FOR 6 TO 10 INCHES OF SNOW BY LATE FRIDAY
MORNING. ANOTHER AREA OF CONCERN IS OVER THE FOUR EASTERN ZONES
AND SOUTHERN BIG HORN COUNTY. DENDRITIC LAYER IS MUCH HIGHER WITH
STRONGEST LIFT STAYING BELOW THE BEST SNOW GROWTH LAYER. HAVE
STILL INCREASED POPS TO CATEGORICAL FOR THESE AREAS WITH UP TO 2
INCHES OF NEW SNOWFALL. MAY NEED HIGHLIGHTS FOR THESE AREAS LATE
TONIGHT BUT WILL HOLD OFF FOR NOW AND LET THE DAY SHIFT HAVE A
LOOK AT THE 12Z MODEL RUNS. RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
UNSETTLED NORTHWEST FLOW ALOFT WILL DOMINATE THE FORECAST AREA
THROUGH THE ENTIRE EXTENDED PERIOD. SEVERAL UPPER LEVEL
DISTURBANCES WITHIN THE FLOW...EACH ABOUT 24 TO 36 HOURS
APART...WILL MOVE SOUTHEAST OUT OF CANADA ACROSS THE EASTERN HALF
OF THE STATE. THE FIRST DISTURBANCE AFFECTS THE AREA SATURDAY AS
AN ALBERTA CLIPPER TYPE LOW DROPS OUT OF CANADA ACROSS THE
EASTERN PORTIONS OF THE STATE. THIS WILL RESULT IN A GOOD CHANCE
FOR ACCUMULATING SNOW ACROSS MOST OF THE PLAINS...WITH BEST
CHANCES ACROSS THE CENTRAL AND EASTERN ZONES. THE NEXT LOW
ARRIVES SUNDAY AFTERNOON AND NIGHT BUT IS FURTHER EAST ACROSS THE
DAKOTAS. QPF AMOUNTS ARE LESS AND MORE ACROSS OUR EASTERN ZONES
WITH THIS LOW. MODELS DISAGREE BY TUESDAY INTO WEDNESDAY WITH THE
ECMWF BRINGING ANOTHER DISTURBANCE THROUGH THE NORTHWEST FLOW
WITH THE GFS KEEPING CONDITIONS DRY. GIVEN UNSTABLE NORTHWEST
FLOW...CAN'T RULE OUT SOME SCATTERED RAIN/SNOW SHOWER ACTIVITY.
AS FOR TEMPERATURES...MODELS ARE NOT SHOWING ANY ARCTIC INTRUSION
THROUGH THE EXTENDED AS 850MB TEMPERATURES LOOK TO BE ABOVE
FREEZING HEADING INTO NEXT WEEK. THIS WILL RESULT IN READINGS AT
OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. HOOLEY
&&
.AVIATION...
SKIES ACROSS THE FORECAST AREA WILL BE PARTLY TO MOSTLY SUNNY
TODAY WITH VFR CONDITIONS PREVAILING FOR MOST AREAS.
HOWEVER...CLOUDS WILL BE ON THE INCREASE ACROSS THE WESTERN AREAS
AS THE NEXT DISTURBANCE APPROACHES THAT AREA. THIS WILL BRING A
CHANCE FOR AFTERNOON SNOW SHOWERS TO THE MOUNTAINS AND ADJACENT
FOOTHILLS AND PLAINS INCLUDING THE KLVM AREA. IN ADDITION...WINDY
CONDITIONS WILL DEVELOP OVER THE WESTERN AND CENTRAL ZONES LATER
THIS MORNING...INCREASING THROUGH THE AFTERNOON. THE STRONGEST
WINDS WILL DEVELOP ALONG THE BEARTOOTH FOOTHILLS AND THE KLVM
AREA AND AREAS NORTH THROUGH JUDITH GAP. THE COMBINATION OF
STRONG WINDS AND FRESH SNOWFALL WILL PRODUCE AREAS OF BLOWING
SNOW AND SIGNIFICANTLY REDUCED SURFACE VISIBILITIES. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 030 027/039 028/035 022/037 024/036 025/041 027/039
0/N 21/B 44/S 11/B 21/B 12/O 22/O
LVM 028 023/037 025/034 015/032 014/034 020/037 022/035
2/S 32/J 54/S 11/B 21/B 12/S 22/S
HDN 027 021/036 021/035 020/031 022/036 023/040 025/040
1/B 43/J 44/S 22/S 21/B 12/S 22/S
MLS 022 022/034 019/029 016/036 022/029 019/036 022/033
1/B 82/J 26/S 22/O 21/B 12/S 22/S
4BQ 024 021/036 019/033 017/035 022/033 019/039 023/036
0/B 94/W 26/S 32/O 32/S 12/S 22/S
BHK 019 017/031 012/027 012/031 017/027 016/033 020/031
1/B 94/J 16/S 32/S 22/S 12/S 22/S
SHR 027 021/037 021/035 018/036 022/034 023/040 024/038
1/B 56/J 36/S 23/O 42/S 12/O 22/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST FRIDAY FOR ZONES 28-63.
WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
5 AM MST FRIDAY FOR ZONE 34.
BLIZZARD WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
MST FRIDAY FOR ZONES 41-65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 AM MST FRIDAY FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 20, 3:36 AM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
336 AM MST THU JAN 20 2011
MTZ028>042-056>058-063>068-WYZ098-099-211045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
336 AM MST THU JAN 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WESTERLY WINDS WILL DEVELOP OVER WESTERN AREAS THIS
MORNING AND CONTINUE THROUGH LATE THURSDAY NIGHT. IN AREAS WITH
FRESH SNOW COVER...THE STRONG WINDS WILL CREATE BLIZZARD
CONDITIONS ALONG WITH SIGNIFICANT DRIFTING SNOW. THOSE PLANNING
TRAVEL ON INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON...AND ON
HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP SHOULD BE PREPARED FOR
NEAR WHITEOUT CONDITIONS IN BLOWING SNOW AS WELL AS DANGEROUS
CROSS WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS OVER THE WESTERN AREAS WILL DIMINISH BY FRIDAY
MORNING. POOR TRAVEL CONDITIONS CAN STILL BE EXPECTED DUE TO SNOW
DRIFTING OVER AREA ROADS.
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATE TONIGHT
AND WILL BRING PERIODS OF SNOW. TWO INCHES OF SNOW IS POSSIBLE
OVER SOUTHEAST MONTANA BY LATE FRIDAY MORNING. SNOW COULD BE
HEAVY AT TIMES OVER THE NORTHEAST BIG HORN MOUNTAINS WHERE 6 TO 10
INCHES OF SNOWFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Northern Sweet Grass
- When
- January 20, 9:30 AM MST to 1:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Department of Highways
Wind gusts to 60 mph created blowing snow and very poor visibilities. Highway conditions were considered bad near the KOA Campground and Greycliff.
Blizzard, Beartooth Foothills
- When
- January 20, 10:00 AM MST to January 21, 7:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Wind gusts from 70 to 87 mph resulted in blowing snow and very low visibilities near Big Timber.
Blizzard, Livingston Area
- When
- January 20, 10:35 AM MST to 3:00 PM MST
- Where
- Livingston Area forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Wind gusts to 63 mph resulted in blowing snow and 1/4 mile visibilities at times. I-90 was closed through Livingston.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Cold in Tennessee, January 20 to 21, 20111 death · 2 injured · 21 events
- Winter Storm and Winter Weather in Kentucky, January 20, 20111 death · 1 injured · 22 events
- Winter Weather in Kentucky, January 20 to 21, 2011$31,000 · 47 events
- Heavy Snow and Winter Weather in Tennessee, January 20, 20112 injured · 39 events
- Winter Storm and Winter Weather in Missouri, January 20, 20114 injured · 11 events
- Heavy Snow and Winter Weather in Ohio, January 20 to 21, 201132 events
- Winter Storm and Winter Weather in Arkansas, January 20, 201131 events
- Winter Weather in Pennsylvania, January 20 to 21, 20112 injured · 10 events
- Winter Storm and Winter Weather in Illinois, January 20, 201119 events
- Heavy Snow in Kentucky, January 20, 201115 events
- Heavy Snow in Kentucky, January 20, 201112 events
- Winter Weather in Arkansas, January 20, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272865, 272868, 272867.